[Skip to Content]
[Skip to Content Landing]
Views 1,203
Citations 0
Observation
September 2013

Eltrombopag-Associated Hyperpigmentation

Author Affiliations
  • 1Department of Dermatology, Perelman School of Medicine, University of Pennsylvania, Philadelphia
  • 2Department of Pathology and Laboratory Medicine, University of Pennsylvania, Philadelphia
  • 3Department of Hematology and Oncology, Perelman School of Medicine, University of Pennsylvania, Philadelphia
JAMA Dermatol. 2013;149(9):1112-1115. doi:10.1001/jamadermatol.2013.5107

We report 2 cases of cutaneous hyperpigmentation with eltrombopag, a novel thrombopoietin receptor agonist.

Report of Cases
Case 1

A 69-year-old white woman with refractory acute myelogenous leukemia (AML) was referred to dermatology for skin graying. Treatment with eltrombopag, 300 mg/d, was initiated in a clinical trial.1 After 3 months, the patient’s husband and clinical team noted gray hyperpigmentation predominantly affecting the face (Figure 1A). She had received cytarabine and daunorubicin 10 weeks prior to eltrombopag and sirolimus and mitoxantrone 5 weeks prior to eltrombopag. The hands, nails, sclera, and mucosa were uninvolved. Histopathologic examination of preauricular skin demonstrated mild inflammation and focal dermal pigment that stained positive with Fontana-Masson and weakly positive with Prussian blue (Figure 1B-D). The pigmentation remained stable over the subsequent 8 months during eltrombopag treatment.

Figure 1.
Images From Case 1
Images From Case 1

A, Clinical photograph of patient 1 demonstrates subtle gray discoloration of the face compared with the patient’s hands. B, Histopathologic image demonstrates brown granules of pigmentation (hematoxylin-eosin, original magnification ×600). C and D, This pigment was highlighted by Fontana-Masson stain (C) (original magnification ×600) and stained weakly positive with Prussian blue (D) (original magnification ×600).

Case 2

A 66-year-old woman of mixed white, African, and Native American descent with refractory AML developed darkening of her skin during treatment with eltrombopag. She had received cytarabine and daunorubicin 3 months prior to initiating a clinical trial with eltrombopag. Two months after starting eltrombopag therapy, the dermatology consult team was called to evaluate subcutaneous nodules clinically suggestive of Sweet syndrome. At that time she was noted to have a diffuse dusky complexion involving her face, arms, and legs. A biopsy of a subcutaneous nodule on her leg was performed. In addition to deep neutrophilic inflammation, there was prominent pigment deposition in the mid to deep dermis staining positive with both Fontana-Masson and Prussian blue stains (Figure 2). The pigmentation remained stable 3 months into eltrombopag therapy. The patient, her husband, and the oncology team believed that she was notably darker than before beginning eltrombopag treatment, and on comparison with a family photograph, the patient’s skin was believed to be darker than baseline by the dermatology team.

Figure 2.
Histopathologic Images From Case 2 With Diffuse Pigment Deposition
Histopathologic Images From Case 2 With Diffuse Pigment Deposition

A, Low magnification demonstrates pigmentation throughout the dermis and in superficial subcutaneous tissue (hematoxylin-eosin, original magnification ×40). B-D, Higher magnification shows multiple foci of brown fine granules (B) (hematoxylin-eosin, original magnification ×600) that stain strongly positive with Fontana-Masson (C) (original magnification ×600) and Prussian blue (original magnification ×600).

Discussion

Eltrombopag is a novel, nonpeptide thrombopoietin receptor agonist approved for treatment of chronic idiopathic thrombocytopenic purpura (ITP). It has also recently been approved for the treatment of hepatitis C associated thrombocytopenia2 and is currently being used in clinical trials for AML and myelodysplastic syndromes. Reported cutaneous adverse effects have been minimal. Pruritic exanthema have been reported in 3 patients taking eltrombopag, 25 to 50 mg/d, for ITP.3 In vitro studies suggest a theoretical phototoxic effect of eltrombopag; however, a clinical study of eltrombopag, 300 mg/d (75 mg 4 times daily) for 6 days, failed to show increased photosensitivity.4 To our knowledge, this is the first report of cutaneous hyperpigmentation associated with eltrombopag.

Numerous medications are associated with drug-induced hyperpigmentation, including minocycline, amiodarone, and chemotherapeutic agents including novel targeted therapies.5,6 The pathogenesis behind medication-associated hyperpigmentation remains unclear. Some attribute increased melanin deposition (measured by Fontana-Masson staining) to increased melanin production stimulated directly by the medication or indirectly by inflammation related to the medication. Likewise, hemosiderin deposition (seen with Prussian blue staining) is postulated to arise from red blood cell leakage (1) from direct vessel damage caused by the drug, (2) secondary to inflammation related to the drug or (3) due to deposition of specific pigments related to the drug.6

Although some of the other chemotherapeutic agents used previously in the patients have been associated with hyperpigmentation, the onset of the clinical graying in our patients occurred more than 10 weeks after discontinuing treatment with those agents. Additionally, the lack of inflammation or erythema in the skin, along with the presence of both hemosiderin and Fontana-Masson–positive material, supports a drug-associated hyperpigmentation rather than postinflammatory hyperpigmentation. The hyperpigmentation in case 1 appeared photodistributed, which, along with the superficial pigmentary deposits, may implicate phototoxic effects in the pathogenesis.

We describe the novel finding of cutaneous hyperpigmentation associated with eltrombopag and the associated pathologic findings. Further investigation is needed to better characterize this phenomenon.

Back to top
Article Information

Corresponding Author: Inbal Braunstein, MD, 3600 Spruce St, 2 Maloney, Hospital of the University of Pennsylvania, Philadelphia, PA 19103 (inbal.braunstein@gmail.com).

Published Online: July 24, 2013. doi:10.1001/jamadermatol.2013.5107.

Conflict of Interest Disclosures: None reported.

Additional Contributions: We are indebted to Katie Dawson, MD, and the team from GlaxoSmithKline for helpful comments.

References
1.
Abramson Cancer Center of the University of Pennsylvania. A phase I/II study of eltrombopag in elderly patients with AML. http://www.clinicaltrials.gov/ct2/show/NCT01113502?term=eltrombopag+and+AML&rank=4. Accessed February 7, 2013.
2.
Saleh  MN, Bussel  JB, Cheng  G,  et al; EXTEND Study Group.  Safety and efficacy of eltrombopag for treatment of chronic immune thrombocytopenia: results of the long-term, open-label EXTEND study. Blood. 2013;121(3):537-545.
PubMedArticle
3.
Meyer  SC, Rovó  A, Tsakiris  DA, Scherer  K, Tichelli  A, Holbro  A.  Severe cutaneous toxicity related to eltrombopag. Br J Haematol. 2013;160(3):412-414.
PubMedArticle
4.
Bowen  CJ, Lobb  KM, Park  JW, Sanderson  B, Ferguson  J.  Eltrombopag (75 mg) does not induce photosensitivity: results of a clinical pharmacology trial. Photodermatol Photoimmunol Photomed. 2010;26(5):243-249.
PubMedArticle
5.
Susser  WS, Whitaker-Worth  DL, Grant-Kels  JM.  Mucocutaneous reactions to chemotherapy. J Am Acad Dermatol. 1999;40(3):367-400.
PubMedArticle
6.
Dereure  O.  Drug-induced skin pigmentation: epidemiology, diagnosis and treatment. Am J Clin Dermatol. 2001;2(4):253-262.
PubMedArticle
×